Fundamental groups of algebraic fiber spaces

  • I. Shimada

    Hokkaido University, Sapporo, Japan


Let be a dominant morphism, where E and B are smooth irreducible complex quasi-projective varieties. Suppose that the general fiber of is connected. We present an algebro-geometric condition under which the boundary homomorphism is well-defined, and makes the sequence

exact. As an application, we calculate the fundamental group of the complement to the dual hypersurface of a smooth projective curve.

Cite this article

I. Shimada, Fundamental groups of algebraic fiber spaces. Comment. Math. Helv. 78 (2003), no. 2, pp. 335–362

DOI 10.1007/S000140300014